North Carolina, 2004

Flash Flooding and Hail in North Carolina, May 23, 2004

May 23, 2004 · NWS MHX · 9 events in 4 counties and zones

5 hail, 2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 23, 2:42 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 23, 2:42 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 PM EDT SUN MAY 23 2004

.SHORT TERM...GOM/MEXICO UPPER RIDGE WILL REMAIN OVER THE SE STATES
THROUGH MID WEEK WITH A CONTINUATION OF HOT/HUMID CONDITIONS AND A
THREAT FOR DIURNAL CONVECTION. THICKNESS FCST SUPPORT HIGHS IN THE
90S INLAND AND OVERNIGHT LOWS WITHIN FEW DEGREES OF 70S. WEAKLY
FORCED ATMOS AND LACK OF SYNOPTIC SCALE TRIGGER MEANS THAT
CONVECTIVE INITIATION WILL BE BY MESOSCALE PROCESSES. WILL KEEP
POPS AOB 30% AND CONFINE TO THE AFTERNOON EVENING. NUMEROUS UPSTREAM
CONVECTIVE COMPLEXES COULD PRODUCE A MESOSCALE VORTICITY CENTER AND
OUTFLOW BOUNDARIES WHICH COULD ENHANCE CONVECTION ACROSS ESTRN NC.
THIS CAN BE FINE TUNED LATER WHEN CONVECTIVE TRENDS BECOME BETTER
DEFINED.

&&

.LONG TERM...UPPER RIDGE WEAKENS AND FLOW BECOMES NW OVER THE ESTRN
US BY THU. THIS WILL ALLOW A WEAK COLD FRONT TO DRIFT ACROSS NC ON
THU WITH A BETTER THREAT FOR CONVECTION AS THE FRONT ENCOUNTERS THE
HOT/HUMID AIRMASS ENTRENCHED ACROSS ESTRN NC. FRI LOOKS TO BE DRY AS
WEAK HIGH PRES BUILD OVER THE AREA. ANOTHER FRONT WILL ENTER NC SAT
AND SHOULD LINGER INTO SUNDAY WITH A THREAT FOR MAINLY DIURNAL
CONVECTION. TEMPS WILL AVERAGE IN THE MID TO UPPER 80S AND LOWS IN
THE 60S.

&&

.MARINE...SW WINDS WILL CONTINUE IN THE 15-20 KT RANGE WITH 20-25
KT POSSIBLE TOMORROW AFTN S OF OREGON INLET TO CAPE HATTERAS AS LOW
PRES PASSES BY TO OUR N AND HIGH PRES REMAINS ANCHORED TO OUR SE.
WINDS GET UP TO OR NEAR SCA CRITERIA AGAIN WED AFTN INTO WED EVENING
AS ANOTHER LOW MOVES THRU GREAT LAKES REGION AND HIGH REMAINS OVER
W ATLC. COLD FRONT APPROACHES FROM THE W THU AND MOVES THRU THU
NIGHT WITH GRADIENT RELAXING THU NIGHT INTO FRI. A SE SWELL WILL
INCREASES TO AROUND 2-3 FT BY MID WEEK WHICH WILL HAVE AN IMPACT ON
RIP CURRENTS.

&&

.AVIATION...OTHER THAN ISOLD-WDLY SCT TSTMS LATE THIS AFTN EXPECT
VFR CONDITIONS NEXT 24 HRS.

&&

.HYDROLOGY...ISSUED RIVER FLOOD WARNING FOR CONTENTENA CREEK BASED
ON LATEST RVF. ONLY MINOR FLOODING EXPECTED. CREST IS FCST ON WED
AND THIS AMY A BIT SLOW. WE WILL BE UPDATING THIS SITUATION ON MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  70  88  71  88 /  20  20  10  20
EWN  69  90  70  90 /  30  20  10  20
HSE  70  80  73  81 /  20  20  10  20
PGV  70  93  71  93 /  30  20  10  20
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

ELARDO/SHAFFER
Hazardous weather outlook, May 23, 3:25 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EDT SUN MAY 23 2004

NCZ029-044>047-079>081-090>095-098-103-104-240825-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
426 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Duplin

When
May 23, 4:05 PM EST
Where
Duplin County, Faison
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -78.133

Thunderstorm Wind, Greene

When
May 23, 4:16 PM EST
Where
Greene County, 5 mi ENE of Snow Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -77.600

Law Enforcement reported nickel size hail and trees down.

Hail, Lenoir

When
May 23, 4:26 PM EST
Where
Lenoir County, Kinston
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.267, -77.583

Spotter reported golfball size hail and 60 mph wind gusts.

Thunderstorm Wind, Greene

When
May 23, 4:29 PM EST
Where
Greene County, 6 mi N of Hookerton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.520, -77.583

Law Enforcement reported power lines down on Route 123 between Hookerton and Maury, and structural damage to a barn on Hardy Road.

Hail, Lenoir

When
May 23, 4:30 PM EST to 4:39 PM EST
Where
Lenoir County, Hugo
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.400, -77.550

Hail, Pitt

When
May 23, 4:39 PM EST
Where
Pitt County, Simpson
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.567, -77.283

Hail, Lenoir

When
May 23, 4:50 PM EST
Where
Lenoir County, Hugo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.400, -77.550

Flash Flood, Lenoir

When
May 23, 5:35 PM EST to 6:30 PM EST
Where
Lenoir County, 7 mi NE of Kinston
Reported by
LAW ENFORCEMENT
Coordinates
35.239, -77.641 (the zone’s center; the record gives no point)

Local Law Enforcement reported Wallace and Hugo Roads flooded northeast of Kinston, and several roads in the Hugo area flooded.

Flash Flood, Pitt

When
May 23, 5:40 PM EST to 6:30 PM EST
Where
Pitt County, Simpson
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.594, -77.375 (the zone’s center; the record gives no point)

Fire Department reported almost two feet of water covering Blackjack Simpson Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390381, 5390382, 5390383, 5390384, 5390385, 5390386, 5390387, 5390388, 5390389.